South Carolina, 2021

Flash Flood and Hail in South Carolina, July 28, 2021

July 28, 2021 · NWS CAE · 12 events in 4 counties and zones

Daytime heating and a weak surface trough led to the development of scattered thunderstorms, some of which produced severe wind gusts, sub-severe hail and urban flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating and a weak surface trough led to the development of scattered thunderstorms, some of which produced severe wind gusts, sub-severe hail and urban flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 28, 12:40 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 12:40 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
140 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Showers and thunderstorms across the eastern half of the region
today. Very hot and humid for Thursday and Friday with heat
indexes exceeding 105 F. The pattern begins to change by the
weekend as a large upper trough builds to our west with good
chances for rain each day, Sunday through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
While the center of the low continues to pull away from the
area this afternoon, a weak trof is left behind, focusing shower
and thunderstorm activity mainly in the eastern portions of the
CWA. Some local spots have radar rainfall estimates in excess
of 3 inches today, and those locations are currently under flood
advisories.

With drier air at mid and upper levels continue to move in from
the northwest, the activity should gradually die down as the sun
sets and instability decreases.

Overnight, weak high pressure will settle across the area,
leading to light winds and mostly clear skies. It looks like
another round of patchy early morning fog is in store as temps
cool down near the dew points overnight and lingering moisture
remains trapped near the surface underneath a radiation
inversion. It could be a little more widespread than this
morning, with many fog prone areas seeing reductions in
visibility by the time of the early morning commute.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Summary: Above average temperatures nearing 100 F with
relatively low rain chances expected both Thursday and Friday.
While a heat advisory is not currently in effect, heat indexes
will near 110 F so precautions are highly recommended.

The short term pattern is primarily driven by a strong ridge across
the southwestern US and a nearly stationary trough along the
northeastern US coast, keeping the fa under northwesterly flow
aloft. At the surface, a weak front will be to our south by
Thursday morning and will help drop PWATs a bit before
recovering Thursday afternoon to near 2 inches as southwest
surface winds increase. The fa will remain under weak general
subsidence as heights rise to our northeast. So only isolated
showers or thunderstorms are expected Thursday afternoon. Highs
in the upper 90s with scattered cumulus and light winds,
overnight lows in the mid 70s.

A weak boundary will cross the area Friday and help shift winds
around to northwest throughout the day. The boundary will do
little to change the overall pattern through, with highs still
expected to near or exceed 100 F across much of the fa. While a
heat advisory may be possible, the combination of downsloping
and slightly drier air behind the boundary should help keep dew
points low enough to avoid heat indexes exceeding 110 F. But
this will be closely monitored. Chances of rain increase
slightly late Friday evening as some weak surface convergence
along the boundary and diffluence aloft coincide, which could
trigger some scattered showers. With some dry air mixing aloft
and increasing mid-level lapse rates, instability will be high
late Friday. So any storms that do develop could be strong.
Highs around 100 F with winds peaking around 6-8 mph out of the
west in the afternoon, overnight lows again in the mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Summary: A sharp pattern change expected over the weekend, switching
from hot and relatively dry to below average temperatures and wet.

The primary mechanism will be the weakening upper level ridge to our
west and a series of diving shortwaves along the western edge of the
upper level trough to our north. This will allow the trough to
deepen and retrograde slightly such that we sit just east of
the trough axis. PWATs are then able to surge over 2 inches
across the area within a broad area of divergence aloft, just
downstream of the mid-level vort max. There is fairly good
agreement across the ensemble and blend guidance on this pattern
developing, so confidence is relatively high. With deep
southwesterly flow and a favorable synoptic setup, PoPs are at
least chance each day, Sunday through Wednesday. PoP confidence
increases each day as well, bringing likely in for Monday and
Tuesday. Temperatures are expected to remain at least several
degrees below average, with a decent chunk of guidance keeping
highs temperatures in the low-mid 80s Tuesday and Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Convection has remained south of all the TAF sites except OGB
so far today, and I don;t expect that to change for the
remainder of the afternoon as support for thunderstorms slowly
decreases through the day for the AGS and CAE area terminals.
OGB still has the threat for thunderstorms through mid
afternoon, however, as they have more moisture and surface
convergence in that part of the CWA.

Tonight, all convection should come to an end by sunset or
shortly after, with mostly clear skies and light winds through
the remainder of the evening. Once we get to the late night and
early morning hours, though, we will likely see patchy fog
develop, with some MVFR or IFR vsbys possible, especially at
fog prone AGS and OGB. That should burn off by mid morning.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions Saturday and Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 28, 3:34 AM EST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
434 AM EDT Wed Jul 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-290845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
434 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will rise into the upper 90s to around 100 Thursday
through Saturday and combined with the humidity heat index values
will be between 105 and 109 each afternoon. Heat advisories may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 11:05 AM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT Wed Jul 28 2021

SCZ041-136-137-281630-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
1205 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...southwestern Southeastern Orangeburg and east central
Bamberg Counties Until 1230 PM EDT....

At 1204 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Orangeburg County Airport, or near
Orangeburg, moving south at 10 mph.

  HAZARD...localized minor flooding.

  IMPACT...localized flooding in low lying and poor drainage areas
           is likely.

Some locations in the path of this storm include...
Orangeburg, Branchville, Orangeburg County Airport, Rowesville,
Cordova and Edisto.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3323 8100 3347 8095 3347 8073 3324 8068
      3323 8070
TIME...MOT...LOC 1604Z 359DEG 8KT 3340 8085

FWA
Special weather statement, Jul 28, 3:17 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
417 PM EDT Wed Jul 28 2021

GAZ063>065-077-282045-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
417 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
southwestern Richmond...southeastern McDuffie and south central
Columbia Counties Until 445 PM EDT....

At 416 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fort Gordon, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hephzibah, South Augusta, Blythe, Keysville, Ellwood, Leitner Lake
Conference Center, Diamond Lakes Regional Park, Bath-Edie and Pea
Patch Aerodrome.

LAT...LON 3345 8227 3339 8207 3314 8212 3318 8225
      3322 8223 3326 8225 3327 8229 3330 8231
      3331 8234 3331 8237
TIME...MOT...LOC 2016Z 021DEG 9KT 3336 8220

CJR
Special weather statement, Jul 28, 4:15 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
515 PM EDT Wed Jul 28 2021

SCZ016-282215-
Chesterfield SC-
515 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 615 PM EDT....

At 514 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Wallace, or 8 miles southwest of
Rockingham, moving south at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, McFarlan and Cheraw Fish Hatchery.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3450 8005
      3481 7997 3481 7994 3476 7993 3474 7989
      3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2114Z 004DEG 16KT 3483 7986

CJR

The radar

The Columbia radar (KCAE), 140 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
July 28, 4:51 PM EST to 4:59 PM EST
Where
Chesterfield County, 2.66 mi ENE of Cheraw Muni Arpt to 1.7 mi E of Thompson
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.740, -79.930

A tree fell onto an apartment complex on Basin St. in Cheraw. Extent of damage unknown. Two power lines downed on Four Mile Loop Rd. Power lines down on US Hwy 52 near Cheraw. Time estimated.

Thunderstorm Wind, Chesterfield

When
July 28, 4:52 PM EST
Where
Chesterfield County, 0.88 mi SE of Cheraw Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
34.713, -79.957

AWOS unit at Cheraw Municipal Airport measured a wind gust of 59 kts or 68 mph.

Hail, Chesterfield

When
July 28, 4:55 PM EST to 4:57 PM EST
Where
Chesterfield County, 0.89 mi SE of Cheraw Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.710, -79.960

Public reported hail up to 3/4 in. near Cheraw Municipal Airport. Time estimated.

Thunderstorm Wind, Kershaw

When
July 28, 5:24 PM EST to 5:30 PM EST
Where
Kershaw County, 6.84 mi NNW of Bethune to 4.76 mi WNW of Bethune
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.510, -80.400

Kershaw Co. Dispatch reported trees down on Mill Creek Rd. in Bethune, exact location not given. Trees also down at Porter Rd. and Newman Rd. North of Bethune. Time estimated.

Thunderstorm Wind, Kershaw

When
July 28, 6:15 PM EST to 6:18 PM EST
Where
Kershaw County, 1.38 mi N of Lugoff
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.240, -80.670

Kershaw Co Dispatch reported a large tree downed on Burdell Rd in Lugoff. Time estimated.

Thunderstorm Wind, Kershaw

When
July 28, 6:15 PM EST to 6:18 PM EST
Where
Kershaw County, 0.94 mi W of Lugoff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.221, -80.686

SCHP reported a tree in the roadway at US HWY 601 and US HWY 1 in Lugoff. Time estimated.

Thunderstorm Wind, Lancaster

When
July 28, 6:22 PM EST to 6:32 PM EST
Where
Lancaster County, 1.68 mi WSW of Lingles Xrds to 1.44 mi W of Adams Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.745, -80.649

A trained spotter with the Buford Fire Dept reported a tree down on Wadell Stinson Rd estimated to have occurred around 18:22 EST (19:22 EDT). The same spotter also reported a tree fell on a home on Cimmeron Rd around 18:30 EST (19:30 EDT) with significant damage to the home but no injuries. A few doors down, a tree fell on a car along Berkley Way. Spotter reports confirmed by Lancaster Co Emergency Manager.

Thunderstorm Wind, Kershaw

When
July 28, 6:30 PM EST to 6:33 PM EST
Where
Kershaw County, 3.01 mi ESE of Blaney
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.141, -80.749

Kershaw Co Dispatch reported a large tree down on White Pond Rd near Interstate 20 close to the truck stop. Time estimated.

Flash Flood, Richland

When
July 28, 6:58 PM EST to 7:30 PM EST
Where
Richland County, 0.82 mi NW of Olympia Mills to 0.58 mi SSW of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
33.989, -81.030

Flash flooding occurred at the intersection of Whaley St and Main St in downtown Columbia. At 8:01PM, a storm chaser sent a photo on social media of a vehicle stuck in floodwaters. The two occupants left the vehicle safely with no injuries reported. The USGS gage on the Rocky Branch Creek reached a peak of 9.14 feet at 8:15PM.

Thunderstorm Wind, Richland

When
July 28, 8:05 PM EST to 8:07 PM EST
Where
Richland County, 0.98 mi NW of White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.160, -81.282

SCHP reported a tree in the roadway at Three Dog Rd and Back Acres Rd. Time estimated.

Thunderstorm Wind, Richland

When
July 28, 8:09 PM EST to 8:11 PM EST
Where
Richland County, 1.49 mi S of White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.129, -81.265

SCHP reported tree in the roadway at Old Rd and Richard Franklin Rd near Lake Murray, south of White Rock. Time estimated.

Thunderstorm Wind, Richland

When
July 28, 8:10 PM EST to 8:13 PM EST
Where
Richland County, 1.4 mi ESE of Hilton
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
34.123, -81.277

Picture shared on social media of a tree that fell on a house causing roof damage off of Johnson Marina Rd near Lake Murray. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963201, 963200, 963194, 963208, 963212, 963213, 963209, 963199, 963187, 963198, 963189, 963216.